Birth Control Pills May Double Glaucoma Risk
(NEW YORK) -- Known simply as “the pill,” birth control is a daily regimen for millions of American women. According to the U.S. Centers for Disease Control and Prevention, four out of five women who have ever had sex have also taken a birth control pill at one time or another.
But now, a new study shows that women who have used birth control on a long-term basis are twice as likely to have glaucoma -- a leading cause of blindness.
Researchers from the University of California-San Francisco, Duke University and Third Affiliated Hospital of Nanchang University presented these findings at the American Association of Ophthalmology meeting on Sunday. Their study is the first to report this increased risk.
The researchers reviewed data from the CDC’s National Health and Nutrition Examination Survey (NHANES). The study included more than 3,000 women 40 and older who completed vision and reproductive health questionnaires and underwent eye exams. The research revealed that the women who had been on birth control pills for more than three years had a doubled risk of glaucoma -- a finding that held true even when the researchers took other risk factors for glaucoma into account.
According to statistics from the National Eye Institute, glaucoma affects between 1 and 2 percent of middle-aged American women.
“We can’t really say [birth control pills] cause glaucoma,” said study researcher and author Elaine Wang, of Duke University. “But if you have been taking it for more than three years, and especially if you have other risk factors such as family history and older age, then you might want to talk to your doctor and go see an ophthalmologist to screen for glaucoma.”
Wang added that the study may even be helpful news for the prevention of glaucoma. “The goal of our study was to try to identify specific risk factors so we could potentially intervene and change these risk factors, as well as screen earlier for glaucoma,” she said.
ABC News senior medical contributor Dr. Jennifer Ashton said that while the study is interesting, women who are on the pill should not panic.
“This study does not demonstrate cause and effect between use of the pill and development of glaucoma,” Ashton, who is also a board-certified obstetrician and gynecologist, said. “There are numerous qualifying issues: the study’s authors state that ‘long-term use might be a potential risk factor’ and should be considered especially when other risk factors are present.’”
Dr. Stephen Sisson, executive director of Ambulatory Services at the Johns Hopkins Hospital, said women should also view the new findings in the context of the “bigger picture” of health risks linked to pregnancy and contraception.
“Pregnancy itself carries significant health risks,” Sisson said, adding, “There are other significant risks of oral contraceptives -- including blood clots, heart attacks, and strokes -- that are considered more serious than glaucoma.”
For women who are concerned about their risk of side effects from birth control pills, Sisson noted that other options are available, including intra-uterine devices, or IUDs.
And Ashton said the findings are an opportunity for women to talk to their doctors about all of the risks and benefits of their choice of birth control.
“I would counsel women of younger ages to remember that oral contraceptives, while in existence for over 50 years, are still medications, and therefore the same risk/benefit profile must apply for each individual woman,” Ashton said. “Each woman needs to consider why she is taking ‘the pill’ and what the pros and cons are for her, specifically.”
Copyright 2013 ABC News Radio